Maine, 2008

Winter Storm and Heavy Snow in Maine, March 8 to 9, 2008

March 8 to 9, 2008 · NWS CAR · 10 events in 10 counties and zones

sleet and freezing rain to northern and central areas. mixed precipitation quickly transitioned to heavy rain.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking northeast across Maine overnight on the 8th through the morning of the 9th brought heavy snow...sleet and freezing rain to northern and central areas. Across Downeast areas...mixed precipitation quickly transitioned to heavy rain. Precipitation initially developed during the afternoon of the 8th...then continued through the morning of the 9th.|A sharp gradient to storm total snow accumulations existed across Aroostook county. Storm total snow accumulations across exteme northern and northwest Aroostook county generally ranged from 10 to 15 inches...with locally greater totals where precipitation remained mostly snow. Snow accumulations rapidly diminished south of this area...tapering to 1 to 3 inches across southeast Aroostook county where a much greater portion of the precipitation fell in the form of sleet and freezing rain. Storm total snow accumulations across northern portions of Piscataquis and Somerset counties ranged from 6 to 8 inches. Sleet accumulations of 1 to 3 inches occurred across Aroostook county just south of the area of heaviest snow. Ice accumlations of 1/4 to 1/2 of an inch were common from southeast Aroostook...to northern Penobscot...to central Piscataquis counties with local ice accumulations up to 3/4 of an inch. Trees were snapped in this area due to the weight of the ice.|Precipitation quickly transitioned to heavy rain across Downeast areas south of the low track. The storm brought 1 to 2 inches of rain to Downeast areas...which had received 0.50 to 1 inch of rain just 24 hours earlier from another storm which had already helped saturate conditions. In addition to the heavy rain...melting snow also contributed to runoff. The combination of the additional rain...and snow melt with clogged drains...led to urban and poor drainage flooding along with standing water in poor drainage and low lying areas across portions of Washington...Hancock and southern Penobscot counties. The high water led to some road closures near the coast. Rivers...streams and brooks were running high though generally remained within their banks. Several garage roofs across southern Piscataquis county collapsed due to the combined weight of snow and rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 8, 4:13 AM EST, 8 hours 47 minutes earlier.

Area forecast discussion, Mar 8, 4:13 AM EST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
413 AM EST SAT MAR 8 2008

.SYNOPSIS...
A SECOND STRONGER STORM SYSTEM WILL APPROACH LATE TODAY AND THEN
TRACK ACROSS INTERIOR PORTIONS OF DOWNEAST MAINE LATE TONIGHT AND
SUNDAY MORNING. THIS SYSTEM HAS THE POTENTIAL TO BRING A SIGNIFICANT
TO MAJOR SNOW AND MIXED PRECIPITATION EVENT TO NORTHERN MAINE LATE
TONIGHT INTO SUNDAY MORNING...WHILE DOWNEAST AREAS EXPERIENCES
POTENTIALLY FLOODING RAINFALL. HIGH PRESSURE WILL RETURN ON
MONDAY WITH FAIR AND MORE TRANQUIL WEATHER WITH BELOW NORMAL
TEMPERATURES.
&&

.NEAR TERM /THROUGH TONIGHT/...
WE PREFERRED THE NAM/ECMWF/GFS ENS MEAN WITH THE TRACK OF THE NEXT...
MORE MAJOR STORM SYSTEM TO ARRIVE TNGT...WHICH IS A LITTLE FURTHER
S THAN THE 00Z OPNL GFS...WHICH HAS HAD A BIAS OF BRINGING LOWS TO
FAR N INTO ESTABLISHED COLD AIR OVR OUR FA OVR THE LAST COUPLE OF
EVENTS. WITH THIS IN MIND...IT MEANT VERY LITTLE CHG TO WHERE WE
ARE SHOWING MSLY SN...SLEET AND FZRA FROM THE PRIOR AFT UPDATE AND
ASSOCIATED FCSTD SN/PL OR ICE AMOUNTS BY ERLY SUN AFT. WE ADDED A
LITTLE MORE DETAIL TO INCLUDE PRECIP INTENSITY AND TRANSITIONS...
OTHERWISE THE REST IS THE SAME. MOST MODELS...SUPPORTED BY THE
SREF STILL SUPPORT HEAVIEST SN TO THE FAR NW AND HEAVIEST ICE
ACCUMULATIONS OVR CNTRL PTNS OF THE FA. BETWEEN THESE AREAS...SIG
AMOUNTS OF PL ARE POSSIBLE...FOLLOWED BY SNFL LATE SAT NGT AND SUN
MORN AS MID LVL THICKNESS CRASH WITH THE APCH OF THE 700-500 MB LOW.
SNFL AND ICE AMOUNTS WITH THIS EVENT NOT SIGNIFICANTLY DIFFERENT
FROM HPC. OTHERWISE...6HRLY MODEL AND HPC QPF STILL SUPPORT HVY
RNFL OVR WARMER DOWNEAST AREAS...AND THE POTENTIAL OF FLOODING.
PRECIP SHOULD END AS SCT SN SHWRS EVERYWHERE AS LOW AND MID LVL
COLD AIR WRAPS INTO THE SYSTEM SUN.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
INTENSE LOW PRESSURE OVER THE MARITIMES WILL CONTINUE TO PULL
AWAY TOWARD THE NORTHEAST AT THE BEGINNING OF THIS PERIOD. HIGH
PRESSURE WILL RIDGE IN FROM THE SOUTHWEST DURING THE DAY MONDAY.
PREVIOUS PACKAGE LOOKS REASONABLE FOR THIS PERIOD SO HAVE STARTED
INITIALLY WITH THESE AND MADE ONLY MANUAL MODIFICATIONS TO
TEMPERATURE...WIND AND DEW POINT. NO CHANGES REQUIRED FOR
POP...WEATHER OR SKY.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE TO THE SOUTH OF NEW ENGLAND WILL DOMINATE TUESDAY.
WEAK SHORT WAVE APPROACHES FROM NORTHWEST TUESDAY NIGHT THEN
CROSSES THE FORECAST AREA WEDNESDAY MORNING. HIGH PRESSURE BUILDS
ACROSS THE REGION EARLY THURSDAY THEN MOVES OFF THE EAST COAST.
LOW PRESSURE IS EXPECTED TO APPROACH FROM THE NORTHWEST FRIDAY.
PER COORDINATION WITH NEIGHBORING OFFICE WILL NOT LOAD NEW GMOS.
WILL MANUALLY UPDATE GRIDS.
&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: XPCT IFR TO PERHAPS IMPROVE TO MVFR BY MIDDAY IN THE
BRIEF BREAK BETWEEN THE TWO LOW PRES SYSTEMS...THEN XPCT IFR TO
LOWER TO LIFR BY EVE CONT THRU THE OVRNGT ALL TAF SITES AS STEADIER
HEAVIER PRECIP ARRIVES. IFR CONDITIONS SUN MORN SHOULD IMPROVE TO
VFR ALL SITES BY SUN NGT AS THE SECOND LOW MOVES AWAY.

SHORT TERM: VFR CONDITIONS ARE EXPECTED INTO WEDNESDAY.
&&

.MARINE...
HAVE INITIALIZED WINDS WITH 50/50 BLEND OF NAM12 AND GFS40. WILL
NOT MAKE ANY MODIFICATIONS IN SOUTHERLY FLOW BUT WILL INCREASE
WIND SPEEDS FEW KNOTS SUNDAY NIGHT INTO MONDAY NIGHT IN NORTHWEST
FLOW. FOR WAVES: CURRENTLY SOUTHERLY SWELL FROM PREVIOUS SYSTEM
CONTINUES TO DOMINATE IN LOCAL WATERS. WITH NEXT SYSTEM EXPECT
WAVE MODEL WILL BEHAVE AS IN PREVIOUS EVENTS THIS SEASON AND SHOW
LOW BIAS WITH SOUTHERLY SWELL COMPONENT. MODEL WIND FIELD LOOKS
REASONABLE WITH UPCOMING EVENT BUT WILL INCREASE COMBINED WAVES
AROUND 2 FEET SUNDAY THROUGH MONDAY TO COMPENSATE FOR EXPECTED
BIAS IN LONGER PERIOD WAVE FIELD. ALSO WILL KEEP WAVES AT MINIMUM
OF 2 FEET IN EXPOSED WATERS THRU THE END OF THE MARINE PERIOD.
WILL NOT MAKE ANY CHANGES TO TIMING OF GALE WARNING.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     MEZ001>006-010-011-015>017-031-032.
     WINTER STORM WARNING FROM 4 PM EST THIS AFTERNOON TO 1 PM EDT
     SUNDAY FOR MEZ001>006-010-011-031-032.
     FLOOD WATCH FROM THIS AFTERNOON THROUGH SUNDAY EVENING FOR
     MEZ015>017-029-030.
MARINE...GALE WARNING FROM 1 AM EST TO 7 PM EDT SUNDAY FOR ANZ050>052.

&&

NEAR TERM...VJN
SHORT TERM...MIGNONE
LONG TERM...MIGNONE
AVIATION...VJN
MARINE...MIGNONE
Hazardous weather outlook, Mar 8, 5:48 AM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
548 AM EST SAT MAR 8 2008

MEZ001>006-010-011-031-032-091200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
548 AM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT FROM 4 PM EST THIS AFTERNOON TO
1 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER PRECIPITATION REPORTS WILL BE NEEDED.

MEZ015>017-029-030-091200-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
548 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER PRECIPITATION REPORTS WILL BE NEEDED.

ANZ050>052-091200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
548 AM EST SAT MAR 8 2008

...GALE WARNING IN EFFECT FROM 1 AM EST TO 7 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 3 heavy rain, 1 heavy snow. Local standard time, as filed.

Winter Storm, Northern Penobscot

When
March 8, 1:00 PM EST to March 9, 12:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches...with 1/4 to 1/2 of an inch of ice accumulation along with some sleet.

Winter Storm, Central Piscataquis

When
March 8, 1:00 PM EST to March 9, 12:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total ice accumulations generally ranged from 1/4 to 1/2 of an inch with locally greater accumulations...along with some snow and sleet.

Heavy Snow, Northwest Aroostook

When
March 8, 4:00 PM EST to March 9, 12:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 10 to 15 inches...with localized totals to around 17 inches.

Winter Storm, Northeast Aroostook

When
March 8, 4:00 PM EST to March 9, 12:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches across northern portions of the zone to 4 to 7 inches across southern portions of the zone. Sleet accumulations ranged from 1 to 4 inches.

Winter Storm, Northern Somerset

When
March 8, 4:00 PM EST to March 9, 12:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches...with 1/4 to 1/2 of an inch of ice accumulation along with some sleet.

Winter Storm, Northern Piscataquis

When
March 8, 4:00 PM EST to March 9, 12:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches...with generally 1/4 to 1/2 of an inch of ice accumulation. Localized ice accumulations in excess of 1/2 of an inch were reported across northern portions of the zone.

Winter Storm, Southeast Aroostook

When
March 8, 4:00 PM EST to March 9, 12:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 3 inches...with 1/2 to 1 inch of ice accumulation along with 1 to 2 inches of sleet.

Heavy Rain, Penobscot

When
March 8, 6:30 PM EST to March 9, 6:00 AM EST
Where
Penobscot County, Bangor to Orono
Reported by
Law Enforcement
Coordinates
44.800, -68.770

A combination of heavy rain...melting snow and clogged storm drains contributed to urban and poor drainage flooding. Total rainfall with this storm ranged from 1.00 to 2.00 inches...which was in addition to 0.50 to 1.00 inch of rain which had fallen just 24 hours earlier in a previous storm.|The urban and poor drainage flooding...along with standing water in low lying areas...limited traffic in spots and also led to some road closures. Rivers...streams and brooks ran high...though generally remained within their banks.

Heavy Rain, Hancock

When
March 8, 6:30 PM EST to March 9, 6:00 AM EST
Where
Hancock County, Bar Harbor to Southwest Harbor
Reported by
Law Enforcement
Coordinates
44.380, -68.200

A combination of heavy rain...melting snow and clogged storm drains contributed to urban and poor drainage flooding. Total rainfall with this storm ranged from 1.00 to 2.00 inches...which was in addition to 0.50 to 1.00 inch of rain which had fallen just 24 hours earlier in a previous storm.|The urban and poor drainage flooding...along with standing water in low lying areas...limited traffic in spots and also led to some road closures. Rivers...streams and brooks ran high...though generally remained within their banks.

Heavy Rain, Washington

When
March 8, 6:30 PM EST to March 9, 6:00 AM EST
Where
Washington County, Cherryfield to Machias
Reported by
Law Enforcement
Coordinates
44.600, -67.920

A combination of heavy rain...melting snow and clogged storm drains contributed to urban and poor drainage flooding. Total rainfall with this storm ranged from 1.00 to 2.00 inches...which was in addition to 0.50 to 1.00 inch of rain which had fallen just 24 hours earlier in a previous storm.|The urban and poor drainage flooding...along with standing water in low lying areas...limited traffic in spots and also led to some road closures. Rivers...streams and brooks ran high...though generally remained within their banks.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86744, 86745, 86739, 86740, 86741, 86742, 86743, 86747, 86749, 86750.